Colorado, 2022Flash Flood in Colorado, August 20, 2022
August 20, 2022 · NWS BOU · 1 event in 1 county or zone
Significant flash flooding occurred at Drowsy Water Ranch and along Highway 125. Significant impacts were observed on County Road 219, from the ranch down to Highway 40.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant flash flooding occurred at Drowsy Water Ranch and along Highway 125. Significant impacts were observed on County Road 219, from the ranch down to Highway 40. The main office had debris into the building. Some of the rocks and boulders in the buildings were approximately 20 in diameter. Grand County Sheriff office reported several mudslides blocked portions of the highway, along with other impassable areas due to standing water. A mudslide near Milepost 7 was also reported near Adams Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 1:45 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 20, 1:45 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Sat Aug 20 2022
.SHORT TERM...(This evening through Sunday)
Issued at 228 PM MDT Sat Aug 20 2022
Through this evening, most of the shower and thunderstorm
coverage will be over the higher terrain. Overall, the instability
is limited with MLCAPE values around 500 j/kg. Generally pulse
storms which should be short-lived as they develop over the urban
corridor and adjacent plains. Storms this afternoon are nearly
stationary, so localized heavy rainfall will remain a concern in
the burn areas. On Sunday, a ridge of high pressure will be over
CO with a weak disturbance parked over northeastern
UT/northwestern CO. This will result in a eastward shift of the
plume of subtropical moisture plume over the forecast area.
Precipitable water values over the mountains were 0.6-0.7 inch
today, with an increase to 0.8 inch on Sunday. It will be a little
warmer as well, which will result in increase instability across
the region in the afternoon. Surface based CAPEs go from around
400-600 j/kg, increasing to the 500-1000 j/kg range Sunday
afternoon. The greatest stability will be over the northeast
corner of the state, with just isolated coverage possible there in
the afternoon.
.LONG TERM...(Sunday night through Saturday)
Issued at 228 PM MDT Sat Aug 20 2022
A few showers and storms will be ongoing mainly over the higher
terrain Sunday evening. These storms may drift westward in the
evening and will eventually weaken an hour or two after sunset.
A shortwave trough, that will be responsible for Sunday's active
weather, will drift south of our CWA on Monday. This will put our
CWA under slight subsidence which will limit thunderstorm activity.
The storms will be mainly over the higher terrain where the best
instability will be. Across the plains, an inversion around 500 mb
will keep most areas dry.
Tuesday, Wednesday, and Thursday will have a similar pattern with
showers and storms again staying mostly over the higher terrain.
There will be slight mid level height rises as 700 mb temperatures
warm slightly. Highs across the plains will reach the upper 80s to
low 90s and it's possible Denver hits 90.
The only weather concern Monday through Thursday will be burn area
flash flooding. The storms won't be very strong but the lack of flow
aloft will result in very slow storm motions. Each day will have a
limited risk of flooding.
Global models have a decent consensus that a shortwave trough will
move out of the Pacific Northwest towards norther Colorado. There
will be a stream of monsoonal moisture that is associated with
this system that will move over Colorado. This will lead to good
coverage of showers and storms across the entire forecast area.
This may be a period where burn area flash flooding is at an
elevated risk. Temperatures will decrease as a result of more
clouds and storms around.
On Saturday, the monsoonal moisture will still be in the area but
the axis of the shortwave trough will be past the forecast area. A
day with near normal temperatures and scattered storms is likely.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1207 PM MDT Sat Aug 20 2022
VFR through tonight. Scattered showers or thunderstorms are
expected in the Denver area between about 22z and 04z, with
isolated showers possible at other times. Most likely impacts
would be wind shifts with gusts to 30 knots and periods where
instrument approaches to KDEN may be needed due to ceilings or
precipitation on approaches. Southeast winds with gusty to 20 kts
possible until 21-22z, then there models indicate a winds shift
from the west/southwest as a boundary moves out of the foothills
and into the terminals.
&&
.HYDROLOGY...
Issued at 228 PM MDT Sat Aug 20 2022
Storms will continue to have limited in intensity through this
evening, but they will have little to no movement. Rainfall
amounts of up to an inch in an hour in one hour are possible with
the strongest storms. The overall risk to the burn areas this
evening will be limited. The storms will decrease in intensity
2000-2100. There will be an elevated risk of flash flooding over
the burn scars Sunday afternoon and evening with ample moisture
and little storm motion expected. The storms may be a little
stronger, with greater instability expected vs this afternoon
which will increase the flash flood threat in the burn areas.
Monday through Thursday will see a limited risk for burn area
flash flooding. Moisture isn't abnormally high during this period
and storms will be on the weaker side. However, the storms will be
moving very slowly and this slow motion could result in some
flooding issues. On Friday, the risk of burn area flash flooding
will increase as more moisture and better lift arrive in the area.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Cooper
LONG TERM...Danielson
AVIATION...Cooper
HYDROLOGY...Cooper/Danielson
Hazardous weather outlook, Aug 20, 9:31 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1031 AM MDT Sat Aug 20 2022
COZ030>051-211645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1031 AM MDT Sat Aug 20 2022
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop over the
mountains and foothills this afternoon. These storms will
eventually move off the higher terrain to the urban corridor and
plains mainly south of Interstate 70 by early evening. The storms
will produce wind gusts up to 35 mph and a period of moderate to
heavy rainfall.
There will be a limited threat of flash flooding in burn areas
this afternoon, as a few storms will be capable of producing up to
1.5 inches of rain in an hour. The showers and storms will
continue into the evening, then diminish overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Showers and thunderstorms will be likely in and near the mountains
on Sunday and Monday with the storms producing heavy rain. This
will lead to an elevated risk of flash flooding over the fire burn
scars on Sunday. Locations across the plains will see scattered
showers on Sunday. Expect a drier and warmer pattern from late
Monday through Wednesday with only isolated to scattered showers
in the mountains. The plains will be mainly dry with seasonal
temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, however
heavy rain reports will be appreciated.
In the hours before
Special weather statement, Aug 20, 2:57 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT Sat Aug 20 2022
COZ036-202230-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
357 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of central Jefferson
County through 430 PM MDT...
At 356 PM MDT, the public reported a strong thunderstorm near
Conifer, or 21 miles southwest of Denver, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Conifer and Aspen Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3955 10527 3954 10517 3942 10518 3947 10537
TIME...MOT...LOC 2156Z 018DEG 4KT 3951 10524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HIRISSpecial weather statement, Aug 20, 3:08 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Sat Aug 20 2022
COZ036-039-202245-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
408 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northeastern
Jefferson County through 445 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arvada, or 13 miles northwest of Denver, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arvada, southwestern Westminster, southwestern Broomfield and White
Ranch Open Space.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3984 10505 3982 10505 3977 10528 3984 10532
3991 10510
TIME...MOT...LOC 2208Z 251DEG 3KT 3984 10516
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HIRISSpecial weather statement, Aug 20, 3:35 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Denver CO
435 PM MDT Sat Aug 20 2022
COZ039-040-202315-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
435 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of Broomfield,
northeastern Jefferson and southeastern Boulder Counties through 515
PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm over
Superior, or 17 miles northwest of Denver, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Thornton, Westminster, Broomfield, Northglenn, Lafayette,
Louisville, Superior and Federal Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3986 10516 3993 10521 4001 10506 3988 10496
TIME...MOT...LOC 2234Z 251DEG 3KT 3992 10516
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HIRISFlash Flood, Grand
- When
- August 20, 4:55 PM MST to 6:30 PM MST
- Where
- Grand County, 4.35 mi NE of Hot Sulphur Spgs to 4.12 mi NE of Hot Sulphur Spgs
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -106.050
Significant flash flooding and debris flows were observed at Drowsy Water Ranch, with damage reported to offices and outbuildings. A rain gauge at the ranch measure 1.04 in 90 minutes, 0.86 fell between 15:45 and 16:25.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Oregon, August 20 to 21, 20221 death · 1 event
- Flash Flooding and Debris Flow in Utah, August 20, 2022$10 million · 6 events
- Flash Flood and Flooding in New Mexico, August 20 to 27, 2022$1.1 million · 4 events
- Flash Flooding and Damaging Winds in Arizona, August 20 to 21, 2022$91,000 · 52 kt wind · 8 events
- Flash Flooding and Heavy Rain in New Mexico, August 20, 2022$26,000 · 8 events
- Flash Flood and Hail in Illinois, August 20, 20223 in hail · 22 events
- Hail and Damaging Winds in Missouri, August 20, 2022$20,000 · 1 in hail · 7 events
- Flood and Hail in Ohio, August 20, 2022$19,000 · 1.5 in hail · 7 events
- Flash Flooding in Texas, August 20, 2022$23,000 · 3 events
- Flash Flooding and Flood in Arizona, August 20, 2022$15,000 · 5 events
- Tornado in Indiana, August 20, 2022$15,000 · EF0 · 1 event
- Damaging Wind in Florida, August 20, 2022$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052516.